Massachusetts, 2016

Flood and Damaging Winds in Massachusetts, July 22, 2016

July 22, 2016 · NWS BOX · 27 events in 8 counties and zones

A cold front moved through southern New England and when coupled with the existing heat and humidity, resulted in showers and thunderstorms developing over much of the area late in the day and continuing into the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$735,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England and when coupled with the existing heat and humidity, resulted in showers and thunderstorms developing over much of the area late in the day and continuing into the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 2:50 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 2:50 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
350 PM EDT FRI JUL 22 2016

.SYNOPSIS...
Scattered thunderstorms with a few possibly strong to severe this
evening before diminishing by late evening. More thunderstorms
may develop Saturday afternoon and early evening, mainly across northern
and eastern Massachusetts. A few of those storms may be severe. Hot
weather is expected to continue this weekend. An approaching cold
front will bring another round of scattered showers and
thunderstorms Monday night and Tuesday. More warm weather follows
midweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

There remains below average confidence on convection through this evening.
Sufficient instability for deep convection. Vertical wind shear
is marginal and believe convection is most likely to take the
form of individual pulse cells or small clusters. A few of these
storms may produce strong wind gusts or large hail. Model
instability parameters and high resolution model output points
toward SW MA and CT as a somewhat more favored region for
scattered thunderstorms. The area of focus may shift to RI for a
time this evening. Since there is not a clear transitory large
scale forcing boundary, outflow from one cell could initiate a
subsequent cell. There is a signal of drier air attempting to
work its way into northern MA per soundings and model K index
fields. Have POPs this evening at barely chance category across
northern MA.

Low level jet across SE MA resulting in significant surface wind
gusts, especially along portions of the Cape. This will likely
continue into early evening and then gradually diminish. The
strongest wind gusts are over land rather than water given the
better low level momentum transfer above the hotter ground.

Have generally gone with a mode blend for temperatures tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Updated at 2 PM...

* Risk of strong to severe thunderstorms Saturday afternoon into
  early evening across northern and eastern Massachusetts...

Have increasing confidence of a severe thunderstorm threat across
northern and eastern Massachusetts Saturday mid afternoon to early
evening. Main potential hazards look to be locally damaging wind
gusts and hail.

The 12Z GFS, ECMWF and NAM all continue to paint an area of
instability across northern MA and eastern MA Saturday
afternoon/early evening. This is being helped by an impressive
500 mb cold pool of temperatures lowering to around -13C in the
21Z to 00Z time frame per both the GFS and ECMWF in connection
with a short wave trof embedded in a broad WNW flow. In addition,
the vertical wind shear looks more impressive Saturday
afternoon/evening than early this evening with 500 mb winds 35 to 40
knots. Other considerations include a low level moisture
convergence signal from what is left of the surface frontal
boundary and the presence of the left front quad of a 90+ KT upper
jet over NE MA.

Saturday will be another hot day as H85 temps ramin near 18C until
evening. Anticpate max temperatures lower to mid 90s. Dewpoints
will probably be 5 to 7 degrees lower than today, however, as
somewhat drier air seeps into the region in the low levels. Heat
indices should remain below advisory thresholds.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

High pressure covers the Southern and Central USA much of the week.
A zonal flow extends across Canada and the USA Northern Tier.
Shortwaves in that zonal flow will move through New England Monday
night and again on Friday. In between, parts of the large high will
push up over our area.  Forecast contour height fields remain
higher/warmer than normal levels through the period, so expect
temperatures to run warmer than normal most of the time.

Details...

Sunday...

High pressure in place through the day. Some signs on the GFS and
ECMWF that a twist may develop in the flow in Eastern MA that could
generate an eastern coast sea breeze during the afternoon, but low
confidence at this time.  Solar mixing to near 850 mb with temps at
850 mb forecast at 16-17C. This would support max sfc temps inland
at 87-91F, with ocean buffering keeping levels near 80 Cape and
Islands. Northwest flow will bring lower/drier dew points of 55 to
60 inland and lower 60s along the South Coast.

Light wind Sunday night. Some increase in high clouds and slowly
increasing dew points should keep min sfc temps in the 60s, although
upper 50s not out of the question in some normal cool spots.

Monday...

Shortwave drives low pressure across Eastern Canada with a cold
front sweeping across NY during the day and New England Monday
night.  Most of the day should be rain-free. Some signs of marginal
instability crossing during the morning which may be a warm front
with a couple of light showers. Better instability moves in from the
west during the afternoon and evening. Totals forecast in the upper
40s and mid-level lapse rates 6.2 to 6.5 C/Km. Precip Water values
climb to near 2 inches. This would support thunderstorms, some with
heavy downpours.  Winds of 20-25 kt at 850 mb and 35 kt at 500 mb
suggest potential for strong gusts in convection. Expect scattered
afternoon/early night convection with local downpours. Temps of
18C at 850 mb supports another day of max temps in the low 90s.

Tuesday-Wednesday...

High pressure takes control and brings fair weather. Temps aloft
will again be 16-18C which will support upper 80s and lower 90s.

Thursday-Friday...

Next upper shortwave moves through during this time. Both GFS
and ECMWF seem inconsistant with their surface features but indicate
at least one cold front moving through during this time. We will show
chance pops in western sections Thursday afternoon and all areas
Friday. Low confidence in details at this time.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

This evening...High confidence except for placement of scattered
thunderstorms. VFR conditions expected to prevail except briefly
lower in vicinity of scattered late afternoon and evening
thunderstorms. Some hints that the focus for thunderstorms will be across
SW MA and CT through early evening, but confidence level is no
more than moderate on this. A few thunderstorms may contain strong
wind gusts and hail. Surface wind gusts to 35 KT across Cape
terminals due to presence of a low level jet aloft. The surface
wind gusts should diminish this evening, but there will be a risk
of a few hours of low level wind shear at some Cape and Island
locations around mid evening.

Overnight...Moderate confidence. Areas of MVFR cigs/vsbys and
even pockets of IFR tonight in areas of stratus and fog, mainly
along the south coast and a few interior valley locations that
receive rain. Winds shift to the NW overnight.

Saturday...Moderate confidence. After any early fog dissipates.
VFR dominates again most of the day. Afternoon/early evening
thunderstorms are possible, mainly across northern and eastern MA.
A few of these thunderstorms may contain strong wind gusts and
hail. Winds mainly W.

KBOS TAF...High confidence. There remains a chance of an evening
thunderstorm but thinking it is a low chance. There looks to be a
better chance of thunderstorms in the vicinity of the terminal
Saturday late afternoon to early evening. A few of those
thunderstorms could contain strong wind gusts.

KBDL TAF...High confidence of VFR prevailing. There is a risk of
thunderstorms in the vicinity of the terminal through early
evening. Any thunderstorms could produce a brief strong wind gust.
If it rains over or near the airfield, there would a possibility
of MVFR visibilities in overnight fog patches.

Outlook /Sunday through Wednesday/... Moderate-high confidence.

Sunday...VFR.  Possible areas of IFR in early morning fog.

Monday... VFR. Possible IFR in early morning fog. Brief MVFR/IFR
cigs/vsbys in afternoon and early night showers/tstms.

Tuesday-Wednesday... VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Gusty winds will persist across most east facing nearshore waters
through early evening, mainly within 3 miles of shore. This is why
Boston Harbor and Ipswich/Massachusetts Bays were added. As the
evening progresses, wind will drop below Small Craft Advisory
thresholds but the SW flow will have produced seas to at least 5
feet across most south coastal waters and the outer potions of the
east coastal waters.

Thunderstorms that form over eastern Massachusetts during Saturday
afternoon may impact the adjacent coastal waters during the late
afternoon and early evening time period. A few of these
thunderstorms may produce strong enough wind gusts to warrant a
Special Marine Warning or two.

Outlook /Sunday through Wednesday/... Moderate confidence.

Winds less than 20 knots and seas less than 5 feet through the
period. A cold front will bring scattered showers/thunderstorms
Monday afternoon and night, with potential for strong wind gusts
and brief poor vsbys in heavy downpours.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ005>007-
     012>021.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ231>234-
     236-250-254.
     Small Craft Advisory until 11 PM EDT this evening for ANZ230-
     251.
     Small Craft Advisory until 2 PM EDT Saturday for ANZ235-237-
     255-256.

&&

SYNOPSIS...WTB/Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...WTB
AVIATION...WTB/Thompson
MARINE...WTB/Thompson
Hazardous weather outlook, Jul 22, 3:14 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT FRI JUL 22 2016

MAZ002>004-008>011-022>024-026-232015-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-
414 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS
AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT-LINE WIND GUSTS AND HAIL.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...MAINLY
ACROSS NORTHERN AND EASTERN MASSACHUSETTS...DURING MID AFTERNOON
TO EARLY EVENING ON SATURDAY. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HAIL.

THERE IS ALSO A POTENTIAL FOR STRONG THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005>007-012>021-RIZ001>008-232015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 PM EDT FRI JUL 22 2016

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. THE MAIN RISKS FROM ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING STRAIGHT- LINE WIND GUSTS AND
HAIL. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...THERE IS A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND EASTERN
MASSACHUSETTS...DURING MID AFTERNOON TO EARLY EVENING.
MAIN THREATS INCLUDE LOCALLY DAMAGING WINDS AND HAIL.

MONDAY...THERE IS ALSO A POTENTIAL FOR STRONG THUNDERSTORMS
MONDAY AFTERNOON AND EVENING. MAIN THREATS INCLUDE LOCALLY
DAMAGING WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-232015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 PM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
ACROSS THE SOUTH COASTAL WATERS. THERE WILL BE POOR VISIBILITY IN
ANY LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE
MASSACHUSETTS COASTAL WATERS DURING MID AFTERNOON TO EARLY
EVENING WITH POSSIBLE STRONG WIND GUSTS. COASTAL WATERS THAT MAY
BE IMPACTED BY STRONG TO SEVERE THUNDERSTORMS DURING SATURDAY
AFTERNOON OR EVENING INCLUDE IPSWICH BAY...MASSACHUSETTS
BAY...BOSTON HARBOR...STELLWAGEN BANK AND CAPE COD BAY.

MONDAY...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS DURING MID AFTERNOON TO EARLY EVENING WITH
POSSIBLE STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 22, 4:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EDT FRI JUL 22 2016

MAZ012-222145-
SOUTHERN WORCESTER MA-
509 PM EDT FRI JUL 22 2016

...A HEAVY SHOWER ON THE SOUTHERN HAMPDEN AND WORCESTER COUNTY LINES
MAY DEVELOP INTO A THUNDERSTORM...

AT 506 PM EDT...DOPPLER RADAR WAS TRACKING A POTENTIAL DEVELOPING
THUNDERSTORM OVER STURBRIDGE...OR 17 MILES SOUTHWEST OF
WORCESTER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL ACCOMPANY THIS
STORM IF IT STRENGTHENS.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...SOUTHBRIDGE...AUBURN...NORTHBRIDGE...OXFORD...MILLBURY...
CHARLTON...DUDLEY...THOMPSON...STURBRIDGE...SUTTON...DOUGLAS...
HOLLAND AND EAST BROOKFIELD.

LAT...LON 4216 7211 4215 7210 4217 7207 4218 7202
      4215 7167 4201 7173 4201 7180 4202 7180
      4202 7195 4208 7214 4216 7213
TIME...MOT...LOC 2106Z 289DEG 32KT 4212 7207

FRANK
Special weather statement, Jul 22, 4:36 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT FRI JUL 22 2016

MAZ008-009-222215-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
536 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORM MAY ENTER SOUTHWESTERN
HAMPSHIRE...NORTHWESTERN HAMPDEN AND SOUTHWESTERN FRANKLIN COUNTIES
THROUGH 615 PM...

AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEE...OR 9 MILES NORTHEAST OF GREAT BARRINGTON...MOVING EAST AT
30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY THIS
STORM.  THESE THUNDERSTORMS MAY STRENGTHEN OVER THE NEXT 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...EASTHAMPTON...SOUTHAMPTON...WILLIAMSBURG...
HUNTINGTON...RUSSELL...WESTHAMPTON...WHATELY...CHESTER...BLANDFORD...
CHESTERFIELD...WORTHINGTON...GOSHEN...CUMMINGTON...
MONTGOMERY AND MIDDLEFIELD.

THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 4238 7301 4245 7299 4243 7270 4241 7270
      4241 7267 4237 7267 4236 7274 4227 7273
      4225 7281 4220 7278 4212 7285 4216 7303
      4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 2134Z 281DEG 30KT 4231 7326

FRANK

The radar

The Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 22, 5:25 PM EST
Where
Hampshire County, Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.400, -72.850

Trees and wires on Partridge Road and Ireland Street were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 22, 5:38 PM EST to 5:40 PM EST
Where
Hampshire County, 0.51 mi W of Bay State
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.330, -72.680

Several large limbs on Damon Road and trees on Kearney Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 22, 5:40 PM EST
Where
Hampshire County, 0.51 mi W of Hatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.370, -72.610

A large tree on Elm Street was downed onto a house by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 22, 5:43 PM EST
Where
Hampshire County, Hadley
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.350, -72.580

Trees and wires on Rocky Hill Road and Farm Lane were downed by thunderstorm winds. One of these trees closed Farm Lane until the tree could be removed.

Thunderstorm Wind, Hampden

When
July 22, 6:05 PM EST
Where
Hampden County, 0.51 mi E of Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.100, -72.310

Trees and wires were downed onto a car by thunderstorm winds.

Thunderstorm Wind, Worcester

When
July 22, 6:50 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Local Official
Coordinates
42.270, -71.810

A tree on Russell Avenue was downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
July 22, 6:52 PM EST to 7:05 PM EST
Where
Worcester County, Westborough
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.270, -71.620

A concentrated area of wind damage in Westborough was found by an NWS storm survey team around Chauncy and Oak Streets and extended ENE to the east shore of Chauncy Pond on the old Westborough State Hospital property and to the ESE along Flanders Street. Numerous hardwood and softwood trees, some very large, were uprooted or snapped off. A few landed on houses and vehicles. Most of the downed trees were lying in an easterly direction except more toward the ENE along the east shore of Chauncy Pond, consistent with what one might expect to be something of a divergent pattern with a microburst. At the southern edge of the damage swath no more than a quarter mile from downtown Westborough, the trees and branches seemed to be lying in a more ESE direction, again suggesting a hint of a divergent pattern. Several signs were blown down along Route 9, including a large restaurant sign and a billboard. A resident along Chauncy Street who took video looking out of his basement window showed an image that showed the storm approaching at 7:55 PM EDT and damage occurring at 8:02 PM EDT. The concentrated part of the microburst began about a half mile west of the Route 9 and Lyman Street intersection and ended about three quarters of a mile east of that point. The westernmost sign of damage observed was a tree down along Otis Street. It is possible that some damage occurred further west but was not part of the survey area. The team encountered one of the largest root balls they had ever seen on the old Westborough State Hospital grounds. Scattered damage was observed to the east into Southborough.

Thunderstorm Wind, Worcester

When
July 22, 6:55 PM EST to 7:05 PM EST
Where
Worcester County, Fayville
Measured
70 kt (81 mph) estimated gust
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
42.300, -71.520

In addition to damage in Westborough, the NWS storm survey team found another concentrated area of damage in Southborough in the vicinity of Central Street, just north of Route 9. In particular, concentrated damage was observed along Winter Street off Central Street and to the north along Route 30/Boston Road, where a series of telephone poles were snapped off. The dimensions of this area were about a quarter of a mile square. A large Norway spruce tree was uprooted onto a house on Winter Street and other trees completely blocked Winter Street for a time. A gazebo was crushed by a large tree at a park off Central and Winter Streets.

Thunderstorm Wind, Middlesex

When
July 22, 7:00 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.310, -71.440

Trees and wires on Pine Lane were downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
July 22, 7:05 PM EST
Where
Middlesex County, Natick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.280, -71.350

Wires on Edge Hill Road were downed onto cars by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
July 22, 7:10 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.280, -71.240

Trees and wires on Livingston Street were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
July 22, 7:10 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.270, -71.620

Trees on Flanders Road were downed by thunderstorm winds. One of these trees fell onto a house.

Thunderstorm Wind, Worcester

When
July 22, 7:10 PM EST
Where
Worcester County, 1.23 mi SW of Northborough
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.310, -71.650

A tree limb on Meadow Road was downed by thunderstorm winds.

Flood, Worcester

When
July 22, 7:15 PM EST to 8:15 PM EST
Where
Worcester County, 1.07 mi NW of Westborough to 1.14 mi NNW of Westborough
Cause
Heavy Rain
Reported by
Public
Coordinates
42.282, -71.634

Minor street flooding occurred on Route 135 in Westborough.

Thunderstorm Wind, Middlesex

When
July 22, 7:15 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.310, -71.440

Multiple trees along Route 9 were downed by thunderstorm winds.

Thunderstorm Wind, Middlesex

When
July 22, 7:20 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.310, -71.440

Trees at the intersection of Route 9 and Temple Street and branches on Gates Road were downed onto power lines by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
July 22, 7:45 PM EST to 7:50 PM EST
Where
Norfolk County, Stoughton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.120, -71.100

Trees and wires on Morton Street and Bay Road were downed onto wires by thunderstorms. One of the trees struck a house on Bay Road.

Thunderstorm Wind, Bristol

When
July 22, 7:50 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.900, -71.090

Trees and wires on County and William Streets were downed by thunderstorm winds. On William Street a tree and wires fell onto a car.

Thunderstorm Wind, Bristol

When
July 22, 8:00 PM EST
Where
Bristol County, 0.69 mi S of Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.020, -71.220

Trees and wires on Bonney Lane were downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
July 22, 8:05 PM EST
Where
Bristol County, 0.86 mi NE of Raynham Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.930, -71.040

Trees on Lyndon Road were downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
July 22, 8:10 PM EST
Where
Bristol County, Easton Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.030, -71.100

A tree on Bay Road was downed onto a house by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
July 22, 8:45 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.960, -70.680

A tree was downed onto a house by thunderstorm winds.

Thunderstorm Wind, Barnstable

When
July 22, 9:10 PM EST
Where
Barnstable County, Wellfleet
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.930, -70.030

A large branch on Marconi Station Road was downed by thunderstorm winds.

Thunderstorm Wind, Barnstable

When
July 22, 10:30 PM EST
Where
Barnstable County, 0.52 mi E of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.550, -70.610

Trees on Blacksmith Shop Road and Route 151 were downed by thunderstorm winds.

Thunderstorm Wind, Barnstable

When
July 22, 10:43 PM EST
Where
Barnstable County, Mashpee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.650, -70.480

Large branches on Great Neck Road were downed by thunderstorm winds.

Lightning, Bristol

When
July 22, 11:16 PM EST
Where
Bristol County, 0.49 mi ENE of Central Vlg
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
41.573, -71.091

Lightning struck a house on Main Road in Westport, starting a fire. The fire affected the second floor and attic of the house.

Thunderstorm Wind, Bristol

When
July 22, 11:16 PM EST
Where
Bristol County, Dartmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.570, -71.000

A utility pole on Allen Street and wires on Dartmouth Street were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651122, 651123, 651124, 651125, 651128, 651129, 651130, 651131, 651134, 651135, 651137, 651140, 651142, 651119, 651143, 651146, 651147, 651153, 651150, 651151, 651152, 651154, 651155, 651156, 651157, 651121, 651158.